Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Melbourne, FL

May 27, 1996Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 27, 1996, 5:53 PM EDT for Saint Lucie County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1996, 5:53 PM EDT (21:53 UTC)
Expired
May 27, 1996, 6:45 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 272155
SVRMLB
FLC111-272245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
553 PM EDT MON MAY 27 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...ST. LUCIE COUNTY
 
AT 550 PM...DOPPLER RADAR IN MELBOURNE SHOWED A SEVERE THUNDERSTORM
NEAR STATE ROAD 70 JUST WEST OF THE TURNPIKE. THE STORM WAS MOVING
SOUTHEAST AT 10 MPH AND WILL REACH TO BETWEEN WHITE CITY AND PORT
ST LUCIE BETWEEN 600 AND 615 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:31 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 27, 1:31 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT MON MAY 27 1996

MIDDAY CAPE SOUNDING STILL RETAINS DEEP MOISTURE AND WEST FLOW
SURFACE-600 MB...SO EXPECT SCATTERED THUNDERSTORMS TO FORM AND MOVE
TOWARDS THE EAST COAST THIS AFTERNOON...WITH POSSIBLE STRONG STORMS
AFTER COLLISION WITH EAST COAST SEA BREEZE. CONVECTION SHOULD CLEAR
OUT AROUND SUNSET EXCEPT FOR ANY STRAY STORMS ALONG EAST
COAST/COASTAL WATERS. PATCHY LATE NIGHT FOG IS AGAIN POSSIBLE.

THE MODELS ARE FORECASTING THE DEEP LAYER RIDGE TO PERSIST ACROSS THE
SE GULF OF MEXICO/SOUTH FL TOMORROW WITH A WEAK SFC-925 MB TROUGH
ACROSS CENTRAL/NORTH FL...WHICH MAY HELP TO FOCUS CONVECTIVE
DEVELOPMENT DURING THE DAY TUESDAY. FORECAST SOUNDINGS WILL CONTINUE
TO FAVOR WEST TO EAST MOVEMENT AND EXPECTED INTERACTIONS WITH EAST
COAST SEA BREEZE WOULD IMPLY MORE ACTIVITY OVER THE EAST HALF OF THE
PENINSULA TUESDAY AFTERNOON.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.